A new polynomial invariant of knots and links. (English) Zbl 0572.57002

This note introduces a polynomial which extends both the Alexander-Conway and Jones invariants of links. The new invariant was discovered independently and almost simultaneously by four groups; an outline of each approach is given after a statement of the common result. (Yet another approach has been found by J. Przytycki and P. Traczyk, Univ. Warsaw, 1985.) The main theorem asserts that there is a unique homogeneous 3-variable Laurent polynomial invariant of isotopy classes of tame oriented links which satisfies a Conway identity and which takes the values 1 on the unknot.
Reviewer: J.Hillman


57M25 Knots and links in the \(3\)-sphere (MSC2010)
Full Text: DOI


[1] E. Artin, Theorie der Zopfe, Hamburg Abh 9, pp. 47-72. · JFM 51.0450.01
[2] J. W. Alexander, Topological invariants of knots and links, Trans. Amer. Math. Soc. 30 (1928), no. 2, 275 – 306. · JFM 54.0603.03
[3] Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1974. Annals of Mathematics Studies, No. 82. · Zbl 0297.57001
[4] Joan S. Birman, On the Jones polynomial of closed 3-braids, Invent. Math. 81 (1985), no. 2, 287 – 294. · Zbl 0588.57005 · doi:10.1007/BF01389053
[5] N. Bourbaki, Groupes et algèbres de Lie, Chaps. 4, 5, 6, no. 1337, Hermann, Paris, 1960-1972.
[6] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 329 – 358.
[7] Cole A. Giller, A family of links and the Conway calculus, Trans. Amer. Math. Soc. 270 (1982), no. 1, 75 – 109. · Zbl 0492.57002
[8] V. F. R. Jones, Index for subfactors, Invent. Math. 72 (1983), no. 1, 1 – 25. · Zbl 0508.46040 · doi:10.1007/BF01389127
[9] V. F. R. Jones, Braid groups, Hecke algebras and type II1 factors, Proc. Japan-U.S. Conf., 1983 (to appear).
[10] Vaughan F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 1, 103 – 111. · Zbl 0564.57006
[11] W. B. Raymond Lickorish, Prime knots and tangles, Trans. Amer. Math. Soc. 267 (1981), no. 1, 321 – 332. · Zbl 0472.57004
[12] A. A. Markov, Über die freie Aequivalenz geschlossener Zopfe, Mat. Sb. 1 (1935), 73-78.
[13] A. Wasserman, Thesis, Univ. of Pennsylvania, 1981.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.